Ritalin and Tics?

Ritalin and Tics?

Parents and doctors have observed that some children with ADHD who have taken Ritalin have developed tics (involuntary movements) or other symptoms of Tourette syndrome. These symptoms have often not gone away when the Ritalin was stopped.

A study in the August 1999 Journal of the American Academy of Child and Adolescent Psychiatry reported a fascinating finding. Investigators randomly gave one group of ADHD children Ritalin and the other group a placebo tablet. Some of the children had mild to moderate tics before starting the study. There was no statistical difference in the percentage of children with new or worsening tics between the two groups!

Tics appear to be a feature of ADHD, not of the most common medicine used to treat it!

Sign-up for DrGreene's Newsletter

About once a month we send updates with most popular content, childrens' health alerts and other information about raising healthy children. We will not share your email address and never spam.

Dr. Alan Greene

Dr. Greene is the founder of DrGreene.com (cited by the AMA as “the pioneer physician Web site”), a practicing pediatrician, father of four, & author of Raising Baby Green & Feeding Baby Green. He appears frequently in the media including such venues as the The New York Times, the TODAY Show, Good Morning America, & the Dr. Oz Show.

Enter your message.

Your email address will not be published. Required fields are marked *